Announcement

Collapse
No announcement yet.

Enough

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Enough

    I've been facing a problem for over a year, and I'm committed to resolving it, or at least understanding it. I will briefly explain it.

    A little more than a year ago, I took a drug called Accutane (Wiki) for acne. It's a retinoid, which means it's related to Vitamin A. It was previously a chemotherapy drug, and it's possible side effects mimic Vitamin A toxicity.

    After a month on the drug, I stopped taking it because I began getting side effects: hair loss, joint pain, irritability. I have reason to believe it has lowered my bone density in some areas.

    But the problem is I'm still feeling side effects. My bone density is that of an old granny with osteoporosis. And whenever I eat foods with pre-formed vitamin A (eggs, dairy, liver) my joint/bone pain gets much worse (mostly my spine), and I get hives on my back.

    I find it very strange how dietary vitamin A effects my body. Some theorize it's due to there still being traces of Accutane in me, thus any more vitamin A causes problem. Another theory is that it has altered my epigenome (kind of like genes, that can be altered during a person's lifetime). I really want answers. I've done tons of research, other people are in the same situation I am, and no one has an answer or a fix.

    I'm probably going to keep bumping this thread... I'm really desperate. I want to be able to eat eggs, dairy, liver, and other foods containing Vitamin A. Beta carotene doesn't seem to be a problem, unless consumed in very high doses (carrots, sweet potato).
    Last edited by Bosnic; 08-28-2012, 09:13 AM.

  • #2
    Hey, what happens when you eat beta-carotene? Like sweet potatoes and carrots?

    Comment


    • #3
      Originally posted by 2ndChance View Post
      Hey, what happens when you eat beta-carotene? Like sweet potatoes and carrots?
      Answered in an edit. Small amounts of beta carotene don't seem to be a problem, but foods that are very high in them like carrots and potatoes give me the symptoms. Our bodies only convert beta carotene into vitamin A as needed, which I assume is why I can handle it a bit better.

      Comment


      • #4
        How is your vitamin D3 level? You may want to work at getting your vitamin D3 up and increase your intake (or supplement) some vitamin K2.
        Using low lectin/nightshade free primal to control autoimmune arthritis. (And lost 50 lbs along the way )

        http://www.krispin.com/lectin.html

        Comment


        • #5
          I have no experience with Accutane besides having a friend who took it a few years ago... are you eating organic eggs and dairy?

          And IMO you can't go wrong with a D3 supplement, definitely.

          Comment


          • #6
            Originally posted by jammies View Post
            How is your vitamin D3 level? You may want to work at getting your vitamin D3 up and increase your intake (or supplement) some vitamin K2.
            My vitamin D levels were low for a couple years due to lack of sun exposure, but it seems to be fine now after getting more sun exposure and supplementing. My 25 Hydroxy Vitamin D went from 80 nmol/L to 150 nmol/L (lower end of sufficiency to high end). While this did somewhat help my joint/bone pain, eating foods containing vitamin A still causes the same degree of joint/bone pain and hives.

            Comment


            • #7
              Originally posted by 2ndChance View Post
              I have no experience with Accutane besides having a friend who took it a few years ago... are you eating organic eggs and dairy?

              And IMO you can't go wrong with a D3 supplement, definitely.
              Seeing as how the problem is Vitamin A (and I assume organic eggs are even higher in Vitamin A) I don't think organic would solve my problem unfortunately.

              I am supplementing with 10k IU of D3 daily. While this has improved my vitamin D levels, it has not solved my symptoms and my sensitivity to vitamin A

              Comment


              • #8
                Did you try Milk Thistle?
                from~ Naturopathy: Reversing Symptoms from Accutane Treatment, vitamin a retinol, liver toxicity

                I would suggest the following:

                1) Reduce or eliminate all sources of pre-formed vitamin A - retinol. This is oftenin multivitamins, and fortified foods like meal replacement bars. Beta-carotene is fine.
                2) Reduce/eliminate sources of liver irritation - hormones like birth control, exposure to pesticides or herbicides and use of tylenol would fall into this category.
                3) Take Milk thistle: 150- to 175-mg capsule, standardized to 80 percent silymarin 2-3 times daily.
                4) Increase fiber intake
                5) Increase water intake

                Comment


                • #9
                  Originally posted by Nady View Post
                  Did you try Milk Thistle?
                  I have, along with other liver-cleanse supplements. To no avail. The half-life of Accutane is 21 hours, and after a couple months it's virtually out of your system (apparently). So I would think a year would be sufficient to remove it all.

                  But then again, the way it functions is very mysterious. It could somehow remain in people's bodies.

                  My two theories are:

                  1) It stay in your body for a long time, making added vitamin A a problem.
                  2) It messes up the way your body processes vitamin A. (Accutane, and vitamin A effect your epigenome)

                  The later seems more logical to me, but I can't be sure.
                  Last edited by Bosnic; 08-26-2012, 07:32 PM.

                  Comment


                  • #10
                    You may want to work at getting your vitamin D3 up and increase your intake

                    Comment


                    • #11
                      Originally posted by LockeGilber View Post
                      You may want to work at getting your vitamin D3 up and increase your intake
                      My vitamin D levels are fine as previously posted.

                      Unfortunately upping my vitamin D levels did not alleviate the symptoms of joint/bone pain.

                      Comment


                      • #12
                        I have no scientific, supplemental type input to add here, just anecdotal. I took Accutane like 9 years ago, before I knew anything about anything. It messed me up big time, for me the side effects were emotional (taking birth control just added to it). After taking it, I said in passing a few times that it was like it changed my genes because my skin went from the cystic acne type to completely unable to get any blemishes. Well, like I said, this was well before I knew anything about anything, and eventually my genes or whatever changed because I did start to get blemishes again, maybe like 3-4 years after I stopped taking Accutane. Knowing what I know now I would probably take liver cleansing/support supplements and just be mindful to be nice to my liver for a few years...
                        Happy Wifey and NEW MOM!
                        Pre-preg weight: 130
                        Current: 145 (eek!)
                        Goal: ??? <-- whatever it takes to get rid of this tire!
                        Started Primal in May '12.
                        My Blog
                        Join the Revolution!

                        Comment


                        • #13
                          What about SAM-e? SAMe for Depression...and Arthritis and Liver Support

                          Comment


                          • #14
                            I was on the Accutane regimen for nearly 3 years (Accuate, Sotret, and Amnesteem... each for one year) and it took me about 2 years to get back to normal. (I started at age 16 and stopped my freshman year of college.) The chapped lips, dandruff, dry eyes, and sun sensitivity went away in due time, but it just took a lot of time. The acne came back, too, about one year after stopping. Go figure that would be the first thing to come back!

                            So, try some cleansing but also realize it may take time for some of these awful side-effects to go away.
                            >> Current Stats: 90% Primal / 143 lbs / ~25% BF
                            >> Goal (by 1 Jan 2014): 90% Primal / 135-ish pounds / 20-22% BF

                            >> Upcoming Fitness Feats: Tough Mudder, June 2013
                            >> Check out my super-exciting journal by clicking these words.

                            Weight does NOT equal health -- ditch the scale, don't be a slave to it!

                            Comment


                            • #15
                              I was on Accutane for one cycle -- so not quite a full year -- and while the negative side effects went away fairly quickly for me, I think it stays in your system for much longer than a couple months. (The good news is that the positive effects lasted ages. I was a poster girl for perfect skin for years.)
                              I remember that the doctor had me sign a contract, basically, that I would remain on birth control for something like three years after finishing treatment (because getting pregnant on Accutane would lead to horrible birth defects). Maybe it was a better-safe-than-sorry scenario, but you may have longer than you thought to get it all out of your system.
                              Definitely be kind to your liver. I know Accutane is hard on it.
                              Sorry I can't be more helpful than that.

                              Comment

                              Working...
                              X